Synthetic cannabinoid use becomes more prevalent in the United States
Orthopedic surgeons need to understand the signs of synthetic cannabinoids use, which do not show up on traditional drug screens.
Without proper knowledge of several strains of synthetic drugs, orthopedists may have a difficult time diagnosing its use among patients admitted to an emergency room or hospital.
Russell R. Russo, MD, an orthopedic surgeon at LSU Health New Orleans, told Orthopedics Today that synthetic drug use poses a unique challenge for orthopedists, especially those unaware of how synthetic cannabinoids can work.
Legal, but dangerous
Synthetic cannabinoids are man-made chemicals that are often sprayed on plant materials and sold “legally” at gas stations, head shops and other organization. The product is labeled “not for human” consumption as to avoid FDA regulations.
According to a press release published by the Office of National Drug Control Policy, synthetic cannabinoids were first reported in the United States in 2008. In a 2012 study which surveyed past-year drug use among high school seniors, the Office of National Drug Control Policy found synthetic cannabinoid was the second most popular drug of choice, with 11.3% of students polled using the substance.
Russo and colleagues recently published a case study in the April 2014 issue of Orthopedics detailing the actions of a 26-year-old man who was admitted to the emergency room with self-inflicted fourth degree burns to his hands. According to the study, the 26-year-old patient used a synthetic cannabinoid and was found by firefighters with his hands aflame as he clutched a stove. The patient had no prior medical or psychiatric history, and he had the reaction after smoking “K2,” a synthetic cannabinoid, to get high. Both hands were amputated due to the substantial damage caused by the burns.
“I think there are a lot of orthopedic surgeons over 40, 50 and 60 [years] who don’t know what this is. They see these kids come in, crazy, and they just think they have psychological issues. They figure, that is why they did this, and discharge them to see a psychiatrist,” Russo said. “We see these people because they come through the emergency room with these injuries, in many cases with self-induced harm, and the drug screen will be completely negative.”
Synthetic cannabinoids don’t show up on traditional drug screens, Russo said, which attributes to the difficulty of a diagnosis. Symptoms vary wildly from user to user, he said, since many of the synthetic cannabinoids are made from different products.
“Synthetic cannabinoid is not synthetic marijuana. It just tries to mimic the psychoactive effect, it has nothing to do with THC. For most of these drugs, they are just taking a little bit of ecstasy in a chemical formula, a little bit of heroin in a chemical formula, and putting them in these random concoctions and selling them. That is what makes them so hard to detect.” Russo said. “You are not just seeing one type of symptoms. They can literally have any type of psychoactive disorder. Any sort of psychosis, paranoia or deviation from normal mental behavior would be a sign of synthetic drug use.”
Opportunity for change
Orthopedic surgeons need to understand the symptoms resulting from synthetic drug use, Russo said to correctly diagnose the negative effects of the drug.
“You can make some real changes. I think it is important for orthopedic surgeons to be aware of this. An internal medicine doctor isn’t going to see them if they break their arm from jumping off something, and general surgery may not see them if their injuries are isolated to a musculoskeletal diagnosis,” Russo said. “We may be the only people who see them. If we are not aware of these synthetic drugs that don’t show up on drug screens, we will completely miss it and you will miss this wave, a new drug craze, until it is way too late.” – by Robert Linnehan
Russell R. Russo, MD, can be reached at 1542 Tulane Ave., 6th Floor, New Orleans, LA 70112; email: email@example.com.
Disclosure: Russo has no relevant financial disclosures.